Melatonin Poisoning in Kids Rises — Cause for Concern?
written by/ June 10, 2022
Are you one of those parents who keeps melatonin supplements on the nightstand? If so, your children might be in danger of melatonin poisoning!
According to the reports from poison control centers, they received staggering 52,000 calls about children taking an overdose of melatonin pills in 2021. These calls accounted for 5% of all the calls they received that year.
Well, despite melatonin being marketed as a harmless dietary supplement, it is, in fact, a hormone; one that should be consumed only in specific amounts (depending on weight and age).
That said, using a quality melatonin supplement is an excellent way to get oneself to sleep during these stressful times. Moreover, taking a little extra is usually no cause for concern, so what gives?
For starters, children are still developing and are more susceptible to this hormone than adults. Namely, approximately 4,000 children required hospitalization in the last decade alone due to melatonin overdose (this includes suicide attempts).
There were also two recorded fatalities involving children under the age of two.
Slow breathing, vomiting, and chest pain are all clear warning signs, and a trip to the ER is highly recommended. Luckily, over 80% of recorded cases were asymptomatic.
And it should come as no great surprise that melatonin use is on the rise. Only in 2020, Americans spent $821 million on melatonin supplements due to “coronasomnia.” That same year, melatonin sales surged by 150% compared to 2016.
With its sudden rise in popularity and the kid-friendly packaging that looks like bonbons, it’s no wonder that there’s an increase in melatonin overdose cases in children.
Therefore, be sure to keep your melatonin supplement safely locked in a drawer or a medicine cabinet to prevent your children from getting poisoned.